Hail, Stevens
- When
- June 9, 4:07 PM CST
- Where
- Stevens County, 2.29 mi NNE of Alberta
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.600, -96.010
Thunderstorms developed during the late afternoon across west central Minnesota to portions of central Minnesota. The severe storms were isolated with pockets of large hail and damaging winds from near Morris to St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed during the late afternoon across west central Minnesota to portions of central Minnesota. The severe storms were isolated with pockets of large hail and damaging winds from near Morris to St. Cloud. The storms quickly decreased in intensity by early evening as they drifted to the southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 9, 3:14 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 414 PM CDT TUE JUN 9 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 332 PM CDT TUE JUN 9 2015 TONIGHT AND WEDNESDAY...SFC ANALYSIS THIS AFTN PUTS THE WMFNT NEARLY ALIGNED WITH THE MINNESOTA RIVER IN SWRN MN WHILE ITS ASSOCIATED CDFNT IS PROGRESSION SEWD THRU THE CENTRAL DAKOTAS. THE WARM BUBBLE IS SLOWLY TRUDGING EWD...BRINGING TEMPS ARND 90 INTO SWRN MN ALREADY AND LIKELY INTO E-CENTRAL AND S-CENTRAL MN BEFORE THE DAY/S END. IN CONJUNCTION WITH THE PROGRESSION OF THE WARMER AIR AND THE CDFNT... MODEST INSTABILITY /SBCAPE IN THE 1000-1500 J/KG RANGE/ AND DECENT BOTH LOW- AND MID-LVL LAPSE RATES PLUS PLENTY OF INSOLATION LOOKS LIKE ENOUGH TO LEAD TO AT LEAST ISOLD...IF NOT SCTD...CONVECTION LATER THIS AFTN AND EVE. CONVECTIVE TEMPS ARE IN THE LOW 90S AND THIS LOOKS TO BE JUST BARELY MET SO FOLLOWING A COMBINATION OF THE HOPWRF/HRRR/WRF-ARW PUTS A BAND OF SHWRS/TSTMS PROGRESSING ESEWD THRU THE AREA BETWEEN 22Z-04Z. THERE IS ALSO THE OUTSIDE SHOT AT SEEING A FEW STRONG/SEVERE TSTMS GIVEN THE STORM FORMATION TIMING AT THE HEIGHT OF PEAK HEATING AND THE LACK OF LOW-LEVEL MOISTURE WITH STEEP LAPSE RATES...LARGE HAIL AND/OR DMGG WINDS WILL BE A CONCERN. DUE TO UNCERTAINTY IN THE TIMING AND PLACEMENT...AM STILL CARRYING POPS IN THE LOW-MID CHC RANGE FOR CENTRAL-ERN PORTIONS OF THE WFO MPX CWFA...ENDING LATE THIS EVE. THE CDFNT LOOKS TO PUSH THRU MUCH IF NOT THE ENTIRE CWFA BY 06Z AND THIS WILL BE FOLLOWED BY A MUCH DRIER AND COOLER HIGH PRES AIRMASS FOR DURG THE DAY ON WED. H85 TEMPS DROP FROM THE LOW 20S DEG C THIS AFTN TO THE MID TEENS DEG C TMRW...AND WITH PLENTY OF SUN FOR TMRW THIS WILL RESULT IN HIGHS DROPPING FROM THE UPR 80S TO LWR 90S TDA TO THE UPR 70S TO LWR 80S WED. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 332 PM CDT TUE JUN 9 2015 MAIN CONCERN CONTINUES TO BE THE STRONG SYSTEM THURSDAY/THURSDAY NIGHT ACROSS IOWA AND SOUTHERN MN WHICH LOOKS TO BRING COPIOUS AMOUNTS OF RAIN TO THAT REGION. AT THIS TIME...STILL FORECASTING 2 TO 4 INCHES OF RAINFALL ACROSS FAR SOUTHERN MN ALONG THE I-90 CORRIDOR. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. A STRONG SHORTWAVE WILL EJECT OUT OF THE ROCKY MOUNTAIN AREA AND MOVE THROUGH THE UPPER MIDWEST FROM THURSDAY THROUGH FRIDAY. IN THE UPPER LEVELS...BY THURSDAY MORNING A 100KT+ JET STREAK OVER THE NORTHERN GREAT LAKES AND POINTED EAST WILL PLACE SOUTHERN MN IN AN AREA OF STRONG UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF SAID JET. THIS STRONG DIVERGENCE WILL PERSIST AS WILL THE JET THROUGH FRIDAY MORNING...WITH THE STRONGEST DIVERGENCE MOVING THROUGH SOUTHERN MN INTO WESTERN WI. AT THE MID LEVELS...STRONG PV ADVECTION WITH THE SHORTWAVE WILL PUSH DIRECTLY THROUGH THE AREA THROUGH FRIDAY MORNING. IN THE LOWER ATMOSPHERE...VERY STRONG THETA-E ADVECTION IS FORECAST AS THIS SYSTEM TAPS INTO GULF MOISTURE. IT IS A BIT CONCERNING THAT THE LOW LEVEL JET PICKS UP TO 50+ KNOTS THURSDAY NIGHT AND PRECIPITABLE WATER VALUES INCREASE TO AROUND 2 INCHES IN IOWA AND POKING INTO SOUTHERN MN /2-3 STANDARD DEVIATIONS ABOVE NORMAL/. THE F-GEN LOOKS QUITE STRONG ACROSS OUR AREA AS WELL...SO LOW LEVEL ASCENT AND MOISTURE LOOK GOOD. QUESTIONS ARE RAISED THOUGH WHEN WE LOOK AT INSTABILITY THIS FAR NORTH. OF GREAT IMPORTANCE WILL BE THE PLACEMENT OF THE FRONTAL BOUNDARY THURSDAY NIGHT AND SURFACE LOW TRACK. AT THIS TIME...IT LOOKS LIKE THE LOW WILL TRACK FROM NEBRASKA THROUGH NORTHERN IOWA AND THE SOUTHEAST CORNER OF MINNESOTA...WITH THE FRONTAL BOUNDARY LIFTING NORTH THROUGH THURSDAY AND BEING ACROSS NORTHERN IA BY THURSDAY NIGHT...AND LIFTING TO THE EAST OF THE SURFACE LOW THROUGH SOUTHEASTERN MN. THE INSTABILITY DOES NOT LOOK GREAT NORTH OF THE FRONT...SO THE CONCERN AT THIS POINT IS IF WE CAN CREATE EXTREME RAINFALL RATES INTO SOUTH CENTRAL MN. THAT IS CERTAINLY A POSSIBILITY AT THIS TIME...AND EVEN WITHOUT A GREAT DEAL OF INSTABILITY...THE COMBINATION OF MOISTURE AND LIFT IN SOUTH CENTRAL MN STILL LOOKS LIKE IT COULD PRODUCE A COUPLE INCHES OF RAINFALL. THE MAX QPF AMOUNTS THOUGH...TYPICALLY WILL BE CO- LOCATED WITH MORE INSTABILITY...AND ITS CONCERNING THAT THE DETERMINISTIC SOLUTIONS WANT TO PUT THE MAX QPF NORTH OF THIS AREA. UPON COORDINATION WITH WPC AND NEIGHBORING OFFICES...A MODERATE RISK OF EXCESSIVE RAINFALL HAS BEEN HIGHLIGHTED BY WPC FROM NORTHERN IOWA THROUGH SOUTHEASTERN MN AND INTO WI...WHICH INCLUDES MARTIN...FARIBAULT...AND FREEBORN COUNTIES. FOR AREAS TO THE NORTH...A MUCH STRONGER PRECIP GRADIENT THAN ITS POSSIBLE TO FORECAST DUE TO UNCERTAINTY WILL FALL FROM NEAR GRANITE FALLS TOWARD THE TWIN CITIES AND LADYSMITH. THERE WILL BE A FINE LINE OF DECENT RAINFALL AMOUNTS ON THE SOUTHERN SIDE...AND VERY LIMITED TO THE NORTH. FOR THE REMAINDER OF THE FORECAST...TEMPS SLIGHTLY BELOW NORMAL WILL ROUND OUT THE WEEK WITH AN INCREASE TO NEAR NORMAL TEMPS BY NEXT WEEK. PERIODIC CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND AGAIN EARLY NEXT WEEK AS SHORTWAVES MOVE THROUGH. REMOVED POPS FRIDAY NIGHT AND SATURDAY AS A RIDGE BUILDS IN WHICH LOOKS LIKE QUITE A DRY AIR MASS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1228 PM CDT TUE JUN 9 2015 VFR TO START ALL TAF SITES BUT WITH HIGH CLOUDS MOVING IN AHEAD OF A CDFNT. STILL SOME POTENTIAL FOR A BAND OF SCATTERED SHWRS/TSTMS TO MOVE INTO THE AREA FROM THE NORTHWEST LATER THIS AFTN AND EVE. THE CHANCES ARE STILL IN THE 20-30 PERCENT RANGE SO CONFIDENCE IS NOT ALL THAT GREAT THAT ANY INDIVIDUAL TERMINAL MAY BE SUBJECT TO A TSTM...BUT HAVE MAINTAINED THE CHC BY KEEPING VCTS MENTION GOING AT ALL SITES. THE WINDOW ONLY LOOKS TO BE 3-4 HRS...THEN SKIES CLEAR OUT OVERNIGHT THRU TMRW AS HIGH PRES MOVES ACRS. THE OTHER TRICKY ASPECT WILL BE TIMING THE WIND SHIFT FROM SW TO NW WITH THE FROPA...PLUS IF ANY TSTM INTERACTIONS CREATE OUTFLOW BOUNDARIES. WILL CONTINUE TO MONITOR. KMSP...HAVE ADJUSTED THE WINDOW FOR SEEING ANY POTENTIAL CONVECTION AT KMSP TO 23Z-03Z THIS AFTN-EVE PER LATEST SHORT-TERM MODEL TRENDS...USING THE VCTS ROUTE DUE TO THE LOW COVERAGE AND CONTINUED TIMING/PLACEMENT UNCERTAINTY. EVEN WITHIN THAT WINDOW... CONVECTION WOULD ONLY LAST AN HOUR OR TWO. HAVE KEPT KMSP WITHIN VFR THROUGHOUT...BUT SHOULD A TSTM IMPACT THE AIRPORT DIRECTLY... VSBY CAN EASILY DROP INTO IFR AND POSSIBLY CEILINGS. /OUTLOOK FOR KMSP/ THU...MVFR SHRA/TSRA LIKELY...IFR POSSIBLE. WINDS ESE 10 KTS. FRI...MAINLY VFR. CHC MVFR SHRA/TSRA EARLY. WINDS NE 10 KTS. SAT...MAINLY VFR. CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JPC LONG TERM...SPD AVIATION...JPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1247 PM CDT TUE JUN 9 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101400- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1247 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MOST OF CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS AND AREAS OF HEAVY RAIN ARE LIKELY ON THURSDAY AND THURSDAY NIGHT. AT THIS POINT...THE BEST CHANCE FOR HEAVY RAIN AND THE POTENTIAL FOR FLOODING IS ACROSS FAR SOUTHERN MINNESOTA. THE HIGHEST RAINFALL AMOUNTS WILL OCCUR NEAR THE INTERSTATE 90 CORRIDOR WHERE AS MUCH AS 3 TO 4 INCHES OF RAIN IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH TONIGHT BUT ANY REPORTS OF SEVERE WEATHER WOULD BE WELCOME.
The Aberdeen radar (KABR), 188 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Several trees were blown down southwest of Canby, Minnesota.
There were multiple large tree limbs blown down near Danvers, Minnesota.
There were several reports of penny to quarter size hail from west of Richmond, to east of Richmond. The largest hail stone was 1.25 inches in diameter northwest of the city.
There were several reports of penny to nickel size hail between Cold Spring and Rockville. The largest hail stone was quarter size, near Cold Spring.
The public reported several trees blown down near Cold Spring, Minnesota.
There were several reports of penny to nickel size hail from south of Clearwater, east to Interstate 94. The largest hail stone was quarter size, south of Clearwater.
There were several reports of penny to nickel size hail northwest of Big Lake, and through the north and northeast part of town. The largest hail stone was quarter size, northeast of Big Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570577, 571029, 570578, 571030, 570579, 570583, 570580, 571038, 571039, 571040, 570582, 571041, 570581, 571042, 570584.